Bringing science and development together through news and analysis

  • Doubts about WHO tuberculosis programme

Shares

Further studies are needed to resolve whether the remarkable public health gains achieved under the WHO's anti-tuberculosis programme are at risk, say G. E. Davies and S. B. Squire in this British Medical Journal editorial.

Davies says that a review of the international organisation's DOTS (directly observed therapy short course) programme — which comes 15 years after the introduction of DOTS — has found worrying differences in relapse rates after treatment, the most important measure of treatment efficacy in clinical trials.

Doubts have been raised about the effectiveness of direct observation strategies as opposed to self-administration. "If neither the direct observation nor the short course components of the strategy is as evidence-based as we thought, where does this leave the scientific credibility of DOTS?" ask the authors.

A better understanding of the associations between the bacterial markers used to monitor treatment and the pharmacodynamic processes that underly them, along with more extensive molecular epidemiological studies, would help clarify the findings of the review.

Link to full article in the British Medical Journal

Republish
We encourage you to republish this article online and in print, it’s free under our creative commons attribution license, but please follow some simple guidelines:
  1. You have to credit our authors.
  2. You have to credit SciDev.Net — where possible include our logo with a link back to the original article.
  3. You can simply run the first few lines of the article and then add: “Read the full article on SciDev.Net” containing a link back to the original article.
  4. If you want to also take images published in this story you will need to confirm with the original source if you're licensed to use them.
  5. The easiest way to get the article on your site is to embed the code below.
For more information view our media page and republishing guidelines.